Side Effects After Stopping Taking Stomach Acid Medications?
Congratulations siamg, want to ask, I now only consume lansoprazole 2 times a day for approximately 3 weeks. If I stop consuming is there acid rebound and will it even increase stomach acid again? thank you
Good evening, thanks for the question
Consumption of proton pump inhibitors (PPIs) as a treatment for stomach acid disorders for more than 4 weeks does have the risk to trigger gastric acid hypersecretion (acid rebound) after stopping the drug for 15 days. These complaints according to the study can remain for several days to several weeks. Symptoms include heartburn, bloating, nausea, etc.
The underlying mechanism is probably due to the blockade of gastric acid production which can then stimulate the compensation mechanism in the form of an increase in gastric acid production capacity after the PPI is stopped.
This phenomenon is more likely to occur with complaints of stomach acid disorders that are not so real, where PPI administration is actually classified as over treatment. To avoid the risk of acid rebound, you can periodically reduce the PPI dose if complaints begin to decrease on the recommendation of a doctor. About 30% of patients can actually stop PPI treatment immediately after the initial treatment (not long term). Giving non-PPI stomach acid suppressant drugs can also be an option because the risk of rebound is not as high as the PPI.
If in your condition a rebound complaint appears wherein the reappearance of symptoms after the cessation of PPI therapy then do not hesitate to check the condition with your doctor for evaluation.
That's all, hope it helps